Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
184 Doctors are Online

Is increased Risperdone dosage advisable for treatment of dementia?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 112 Questions
my mother was in high care and they increased her risperdone from .5 to 5mg and didnt tell when i complained they said her deminture was very bad not true i used to see her nearly every day and she had short term memory long term very good
Posted Wed, 12 Mar 2014 in Mental Health
Answered by Dr. Lav Kaushik 28 minutes later
Brief Answer: High dose of antipsychotic not suited for Dementia Detailed Answer: Hello. You see there are two issues that i will like to address here which you may then bring up in your talk with the doctor/s treating your mother with an underlying dementia. 1) A direct increase in dose from 0.5 mg to 5 mg is not recommended as it may lead to imbalance of the drug levels in the blood stream thereby raising risk of side effects like somnolence / increasing sleepiness, increased risk of seizures, extrapyramidal side effects like tremors , dystonia, akathisia, hyperprolactinemia, blood pressure and heart rate fluctuations, all of which can be serious enough to further worsen her dementia. Therefore if at all there was an imminent need found by the doctor to up the dose of risperidone to counter her behavioural component of dementia then he /she should have taken a more systematic approach of titrating the dose to 1 mg first and then after 1 week further increment could have been considered by 0.25-0.5 mg every week. 2) In old age there always remains a risk with the use of high dose of anti psychotics like risperidone and others because almost all of them invariably can lower seizure threshold and precipitate seizures and in addition to this these anti psychotics at higher dose also make the old person more vulnerable to development of stroke or TIA. So I reckon that you discuss these fine points with your doctor so as to convince him / her to bring the dose down to 1 mg / day at night time and maintain her on this dose for 2 weeks at least before thinking of going further up the dose. I hope this answers your query. You are free to ask a follow up question. If there is further clarification needed by you then you kindly rate the answer and close this discussion. Thank you for allowing us to serve you. Regards
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor